High Wind, Harding
- When
- November 13, 11:00 AM MST to 5:00 PM MST
- Where
- Harding forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
Another strong cold front crossed the region and brought gusty winds to much of western and south central South Dakota. The strongest winds developed across northwestern into central South Dakota, where some gusts of 60 to 80 mph were recorded.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Another strong cold front crossed the region and brought gusty winds to much of western and south central South Dakota. The strongest winds developed across northwestern into central South Dakota, where some gusts of 60 to 80 mph were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 13, 10:34 AM MST, 26 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1034 AM MST Sat Nov 13 2021
.UPDATE...
Issued at 432 AM MST Sat Nov 13 2021
Given hires model trends and increasing likelihood of deeply
mixed out profiles this afternoon, decided to upgrade wind adv to
a high wind warning for the BH foothills and Haakon county. Mid-
level jet streak will time with peak heating and dynamic forcing
of the sfc old front, supporting a few hours of 50 plus knot wind
gust potential in these zones. Hence, felt an upgrade was
warranted.
&&
.DISCUSSION...(Today Through Friday)
Issued at 205 AM MST Sat Nov 13 2021
Progressive/active NW flow will continue over the region
supporting a windy pattern with high fluctuation in temps. Another
fast moving clipper system will advect across the region today
and support warmer, but windy conds once again. WAA ongoing with
temps responding over northeast WY and around the the BH’s.
Upglide forced precip will advect through the region this morning
with the majority of activity expected over northeast WY and
western BH where some light rain possibly mixed with snow can be
expected. Another round of isold shower activity can also be
expected this afternoon given connective instability per steep ll
lapse rates and sufficient moisture in place. The main story,
however, will be the winds as the sfc pressure gradient, fast flow
aloft, steep ll lapse rates will combine to support excellent
downward momentum transport in a CAA regime. The strongest core of
winds aloft are expected across far NW SD from Buffalo to Faith
where warning level winds forecast for much of this afternoon in
peak heating. Have opted for high wind warning there, also
including the Pennington county plains where some BH squeeze
affects will enhance flow. Opted for a wind adv in the eastern BH
foothills and locations further east with solid adv to high end
adv winds expected. Cannot rule out a few gusts around 60 mph in
the adv areas this evening with the sfc cold front pushing through
the area. However, felt the small window of warning level winds
and lower overall probs for them precluded the issuance of a
warning attm. The day shift can re-assess and upgrade if
necessary. Winds will peak in the afternoon over NW SD, and this
evening most other places with the sfc cold front, waning
overnight. Cooler and cloudy conds expected Sunday as WAA quickly
returns ahead of the next shortwave. Enough forcing will be around
for perhaps some light rain/snow in an expected FGEN band, mainly
clipping NW SD. Did retain some low pops for this. Otherwise, a
warming trend will last through Monday, with the warmest temps in
the period Monday when widespread 60s and few 70s can be expected.
Another strong cold front will arrive Tues, with another wind
event possible once again with the expected deep sfc low.
Seasonably cool and dry weather can expected for mid next week
with a slight warming trend/moderation into next weekend.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1033 AM MST Sat Nov 13 2021
VFR conditions are generally expected across the area through the
forecast period. Strong northwesterly winds will develop late
this morning and afternoon across much of the area, especially the
northwest and west central SD plains, where some gusts to over 60
mph are expected. Winds will decrease later this evening and
overnight.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 10 PM MST /11 PM CST/ this evening for
SDZ025-030-044-046-047-074.
High Wind Warning until 10 PM MST this evening for SDZ001-002-
012>014-026-031-032-043-072-073.
WY...High Wind Warning until 10 PM MST this evening for WYZ071.
&&
Update...JC
DISCUSSION...JC
AVIATION...DyeHazardous Weather Outlook National Weather Service Rapid City SD 1028 AM MST Sat Nov 13 2021 SDZ024-028-029-WYZ054>058-071-141400- Northern Black Hills-Central Black Hills-Southern Black Hills- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1028 AM MST Sat Nov 13 2021 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Another cold front will cross the area late this morning and afternoon, bringing gusty winds to the area. Wind gusts to over 50 mph can be expected, especially during the afternoon. Winds will diminish during the late evening and overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday A cold front passage on Tuesday could bring gusty winds and a chance for light snow Tuesday afternoon and night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-026-031-032-043-072-073-141400- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City- Pennington Co Plains-Haakon-Jackson-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains- 1028 AM MST Sat Nov 13 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Another cold front will cross the area late this morning and afternoon, bringing strong winds to the area. Wind gusts to around 70 mph can be expected, especially during the afternoon. Winds will diminish during the late evening and overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday A cold front passage on Tuesday could bring gusty winds Tuesday afternoon into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ025-030-044-046-047-074-141400- Northern Foot Hills-Custer Co Plains-Bennett-Mellette-Todd- Hermosa Foot Hills- 1028 AM MST Sat Nov 13 2021 /1128 AM CST Sat Nov 13 2021/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Another cold front will cross the area late this morning and afternoon, bringing strong winds to the area. Wind gusts to over 50 mph can be expected, especially during the afternoon and early evening. Winds will diminish during the late evening and overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday A cold front passage on Tuesday could bring gusty winds Tuesday afternoon into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-041-042-049-141400- Southern Foot Hills-Fall River-Oglala Lakota-Tripp- 1028 AM MST Sat Nov 13 2021 /1128 AM CST Sat Nov 13 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Another cold front will cross the area this afternoon, bringing gusty winds to the area. Wind gusts to over 40 mph can be expected during the afternoon and early evening. Winds will diminish during the late evening and overnight hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday A cold front passage on Tuesday could bring gusty winds Tuesday afternoon into Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
14 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, November 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987720, 987722, 987725, 987726, 987724, 987730, 987739, 987729, 987733, 987734, 987735, 987737, 987738, 987728.